Harmful effects of Codeine- based Cough Mixtures
The face of drug addiction in Nigeria, West Africa is gradually changing. It’s not just the ‘hard’ drugs we need to worry about – but those easily accessible for common health problems. Take a closer look…
Whats On This Page
Why focus on Cough Mixtures?
Increasingly news reports reveal the negative relevance of the simple and family-friendly cough mixture in the world of ‘highs’ that some young people inhabit.
Many parents are none the wiser.
And, the irony is that teenagers or younger siblings get quickly dependent on something that is ‘supposedly’ to be less harmful than the usual suspects – weed, coke or heroin etc.
Who are those most affected?
Although young people appear most at risk, different age groups are represented.
They include young to older adults – men and women – although it has a certain appeal to females.
Now, they have acquired a taste for ‘the high’ from the use of Codeine but at what cost to health?
Codeine is an opiate-based medicine; related to Morphine.
How do Codeine-based mixtures work?
Generally, opiate drugs are pain medicines, but can also act as cough suppressants and anti-diarrhoea drugs.
They also induce a warm relaxed feeling or ‘high’ creating the attraction for abuse.
Codeine is a serious drug. When taken, it quickly converts to Morphine in the body in an unpredictable way.
Morphine is a powerful drug that obtains from the Opium Poppy plant, well known for its addictive property and medicinal uses.
And it is for this reason – the unpredictable metabolism of Codeine to the drug Morphine – that Codeine should generally be avoided in children under-12 years.
In the US, The FDA-drug label for codeine includes a boxed warning that states:
“Warning: Death related to ultra-rapid metabolism of codeine to morphine. Respiratory depression and death have occurred in children who received codeine following tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine due to a CYP2D6 polymorphism”
This can also include breastfeeding babies of mothers who are ‘ultra-rapid metabolisers.
It means a ‘higher than expected’ amount of codeine can enter the breast milk and proceed to affect the baby.
What are Rapid Metabollisers?
Here’s another fact.
Codeine is in the same class as the street drug Heroin which derives from Morphine.
Heroine relates to the form used for medical purposes (Diamorphine), which is more potent or ‘stronger’ than Morphine.
According to the Electronic Medicines Compendium, and an article by Lauren Dean MD on Codeine Therapy and CYP2DG Genotype, there are certain groups of people in the population who are ‘ultra-rapid metabolisers’ of Codeine.
Some Africans (North Africans and Ethiopians in particular) top these groups.
The rate at which they metabolise Codeine is 2-4 times faster relative to the rate among Caucasians.
This is the key genetic difference leading to the various prevalence among several different groups.
Hence groups that have the genotype that causes ultra-rapid metabolism reach higher than expected Morphine levels much quicker than other population subgroups.
They then end up with a higher risk of illness from toxic/dangerous levels.
In excess doses of Codeine, the same effects that will apply to Heroin and Morphine may occur including:
- shallow breathing
- reduced appetite,
- and constipation.
- It may cause death from breathing problems.
So keep a closer eye on the contents of your medicine cabinet.
Be aware of the means people could use to achieve artificial ‘highs’ – the sources may look very innocent.
Do check the cough mixture being used in your home and be aware of the possible complications of its use.
Editing by AskAwayHealth Team
All AskAwayHealth articles are written by practising Medical Practitioners on a wide range of health care conditions to provide evidence-based guidance and to help promote quality health care. The advice in our material is not meant to replace the management of your specific condition by a qualified health care practitioner.
To discuss your condition, please contact a health practitioner or reach us directly through firstname.lastname@example.org